Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 444, NWS Atlanta, GA

August 19, 2003Monroe County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 19, 2003, 3:06 PM EDT for Monroe County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2003, 3:06 PM EDT (19:06 UTC)
Expired
Aug 19, 2003, 3:30 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Monroe County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2537 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 191906
SVRATL
GAC207-191930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
305 PM EDT TUE AUG 19 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MONROE COUNTY IN CENTRAL GEORGIA

* UNTIL 330 PM EDT

* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL MONROE COUNTY...
  MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL AFFECT THE CITIES OF RUSSELLVILLE AND BOLINGBROKE.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3293 8403 3284 8402 3287 8389 3295 8373
          3302 8375

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 11:45 AM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 19, 11:45 AM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1145 AM EDT TUE AUG 19 2003

HAVE UPDATED ZONES TO REMOVE MORNING FOG WORDING. HAVE LEFT
AFTERNOON TEMPERATURES AS THEY ARE FOR NOW.

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
Hazardous weather outlook, Aug 19, 6:23 AM EDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 AM EDT TUE AUG 19 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191541-

615 AM EDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL DEVELOP TO THE WEST OF THE STATE
TODAY.  AT THE SAME TIME...A FRONTAL BOUNDARY WILL REMAIN STALLED
ACROSS NORTH GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS
AND HAIL.  FREQUENT LIGHTNING AND HEAVY DOWNPOURS WILL ALSO BE
POSSIBLE.  THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE
AREAS ALONG AND SOUTH OF A ROME TO GAINESVILLE LINE.  THE BEST TIME
FOR SEVERE THUNDERSTORM DEVELOPMENT IS BETWEEN 2 PM AND 8 PM.

.DISCUSSION...
A WEAK SHORT WAVE TROUGH AND A DEVELOPING SURFACE LOW PRESSURE
SYSTEM IN ALABAMA WILL BRING WARM SOUTHERLY WINDS TO GEORGIA TODAY.
AT THE SAME TIME A BOUNDARY WILL REMAIN STALLED OUT OVER THE
NORTHERN THIRD OF THE STATE.  DUE TO THE WARM AND HUMID CONDITIONS
IN THE STATE...A HIGHLY UNSTABLE ENVIRONMENT IS EXPECTED.  LIFTED
INDICES OF -4 TO -6 ARE EXPECTED...ALONG WITH CAPES OF 2000 TO 4000
ACROSS MUCH OF NORTH AND CENTRAL GEORGIA THIS AFTERNOON.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP...WITH ISOLATED STORMS
BECOMING SEVERE.

.FOR SPOTTERS...
SPOTTERS SHOULD REMAIN ALERT IN CASE ACTIVATION IS NEEDED.
EMERGENCY MANAGERS SHOULD MONITOR THE SITUATION.

.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:18 PM EDTSevere Thunderstorm WarningFFCBibb, Crawford27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.